Clostridium Difficile is a bacteria that causes inflammation of the colon, known as colitis. Symptoms include watery, foul smelling diarrhea with mucous--at least 3 bowel movements for 2 or more days--fever, decreased appetite, nausea and abdominal tenderness. C-Diff is shed in feces. Any surface, device or material (tubs, toilets, sinks, etc.) that become contaminated serve as a reservoir for C-Diff spores. C-Diff spores are transferred to patients, mainly via the hands of healthcare personnel who have touched contaminated surfaces or items.
Antibiotics are also a well known link to the cause of C-Diff. Antibiotics can be life saving medicines, but when a person takes antibiotics, the good bacteria in our bodies that protect us from infection are destroyed for several months, leaving you at risk for serious infection. If you or a loved one experience diarrhea after taking antibiotics, contact your healthcare provider for treatment.
According to the Centers for Disease Control and Prevention (CDC) March 2012 Vital Signs report, C-Diff infections remain at historically high levels, whereas most other types of healthcare-associated infections are declining. C-Diff related deaths increased by 400% between 2000-2007, due in part to a stronger germ strain. C-Diff causes an estimated 14,000 deaths annually. Almost all C-Diff infections (94%) are connected to all types of healthcare facilities.
1. Take antibiotics only as prescribed.
2. Tell your Doctor if you've been on antibiotics and experience diarrhea.
3. Wash hands after using the restroom.
4. Try to use a separate restroom, if you have diarrhea and be sure to clean restroom well after someone with diarrhea uses it.
Sherry Lehota, LPN, has been in health care for over 8 years, in personal care and home health.